Fentanyl growing increasingly common in South Dakota

RAPID CITY, S.D.- A recent car crash involving a fentanyl overdose has brought increasing attention to the growing amounts of fentanyl seizures and overdoses in Rapid City. The Unified Narcotics Enforcement Team (UNET), led by the South Dakota Division of Criminal Investigation, has members from the Pennington County Sheriff’s Office, Rapid City Police Department, South Dakota Highway Patrol and South Dakota Division of Criminal Investigation who are all working to dismantle fentanyl distribution groups.

What type of drug is fentanyl?

Fentanyl is an opioid, and it’s a narcotic generally used to treat pain. However, it’s 50 to 100 times more potent than morphine. “One pill could be fine. The next one literally you could die from,” explains Sgt. Casey  Kenrick, UNET Supervisor.

Why are fentanyl overdoses so deadly?

 

Fentanyl binds to receptors in the brain, which prevent it from working properly. Parts of the brain also regulate functions like blood pressure and breathing, and these can be hindered too. “Basically it tells your brain to forget breathing and you suffocate on your lungs. That’s how you die from this. So it’s pretty horrific way to go,” Sgt. Kenrick says. 

How much fentanyl has been seized in Rapid City?

Below is a look at fentanyl seizures over the past three years. 1 gram of fentanyl is equivalent to about 10 pills, and the amount seized is suspected to be far less than the amount that is distributed.

 

Where is counterfeit fentanyl coming from?

Fentanyl is thought to be engineered in China, being produced on a large scale in Mexico, and then being smuggled into states like Arizona, where in is directed up to other places like Rapid City. The UNET has traced local seizures in Rapid City back to distributors in Mexico.

What demographic is hardest hit by fentanyl?

There isn’t one particular group that is most susceptible to fentanyl overdoses. The drug can be disguised as a prescription pill, or hidden in other substances, making it particularly dangerous. “We’ve recovered methamphetamine that’s been laced with fentanyl, cocaine that’s been laced with fentanyl and in some other areas they were even reporting marijuana being laced with fentanyl. Another thing that’s been huge in the last probably two years is the counterfeit prescription pills,” explains Sgt. Kenrick.

How do officers identify fentanyl on the street?

Usually, they can’t. There aren’t field tests for officers to use while they’re on patrol, and fentanyl’s ability to pass through skin makes it particularly dangerous. It is sent off to a lab for identification.

What is the UNET doing to help?

The UNET’s goal is “identifying, disrupting, and dismantling drug trafficking organizations” in the community. By conducting investigations and intercepting fentanyl distributions, they work to prevent the counterfeit drug from reaching the hands of citizens. In cases where fentanyl abuse or overdose is observed, officers are equipped with Narcan to rescue the individual, and direct them to addiction treatment resources.

What should I do if I suspect fentanyl overdose?

If you or someone you know overdoses, officials say it’s imperative that 911 is called. State law allows for someone in need of help to call law enforcement without being charged for possession of that drug. As Sgt. Kenrick explains, ” if they call for help and they cooperate with law enforcement once they arrive, they’re immune from charges as it relates to that specific overdose.”

Categories: Local News